Kansas, 2018

Hail and Damaging Winds in Kansas, June 30, 2018

June 30, 2018 · NWS TOP · 22 events in 10 counties and zones

A thunderstorm produced large hail during the evening hours of June 26th. More widespread activity produced several damaging wind reports throughout the afternoon and evening of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A thunderstorm produced large hail during the evening hours of June 26th. More widespread activity produced several damaging wind reports throughout the afternoon and evening of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 2:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
315 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Sat Jun 30 2018

Strong to severe thunderstorms with heavy rain and strong winds
are possible this afternoon and tonight, with a brief respite from
the heat on Sunday.

The early afternoon synoptic analysis featured a broad
subtropical ridge stretching from the Mid-Mississippi River valley
to the Mid-Atlantic region. A sharp northern stream H300
meridional trough axis was shifting eastward over Montana and
Wyoming--with some hints of an embedded closed upper low over
central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet
streak and H500 shortwave were rounding the base of this trough
and lifting northeastward towards the Northern Plains. Upper
tropospheric undulations/gravity waves were also noted this
morning emanating southward from the location of overnight
convection in Nebraska, with a low to mid tropospheric outflow
boundary noted on satellite, radar, and even for a short time in
the Salina to Manhattan observation network, where winds veered to
the north/west behind the passing boundary for a few hours this
morning before the mean southerly flow became reestablished. A
small MCV--remnants from earlier convection in Oklahoma, was
lifting northward through central Kansas. The region of DCVA ahead
of the low was helping generate isolated showers along the
aforementioned outflow boundary.

At the surface, a 1005 mb lee cyclone had gradually shifted off
the Front Range and into far western Kansas early this afternoon,
with an attendant frontal boundary arcing northeastward into SE
Nebraska and NW Iowa. This quasi-stationary boundary is forecast
to meander near the Kansas/Nebraska border through the rest of the
day, with isentropic upglide over the boundary serving as the
foci for thunderstorm development through the remainder of the
afternoon/evening. Several HREF members and the HRRR have been
hinting at the development of prefrontal showers and storms late
this afternoon in the warm sector from north central Oklahoma to
central Kansas. Have maintained slight chance to chance POPs to
account for these solutions. However, the threat for more
widespread showers and storms will come as the boundary sags
southward overnight between 04 and 10Z. Have pushed the heaviest
QPF to between 06 and 12Z timeframe in the forecast.

The overall convective environment in northeast Kansas features a
typical summertime setup--rich in buoyancy but lacking in deep
shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC
Mesoanalysis plots over the region, but with effective shear
values of only 15 to 25 kts. Given the minimal inhibition, even
weak lift associated with either the aforementioned outflow, MCV,
or H500 wave could lead to convective initiation. For now, have
focused afternoon POPs on the outflow and MCV, which already have
a history of producing convection. Storm mode is also complicated
by the lack of deep shear, hodograph inflection points, and weak
inhibition. Multi-cell clusters/lines are most likely given this
environment. Cold pools will be efficiently generated in this
regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences
of 25-35 C. Heavy rain will also be a threat with any training or
slow moving complex with PWATs of 1.5 to 2 inches approaching the
90-99th percentile of the climatological average. The hail and
tornado threat are non-zero given the possibility of isolated
sustained updrafts and multiple outflow boundaries providing
localized ESRH enhancements, but wind and rain look to be the two
main threats.

The complex as a whole should push off to the southeast Sunday
morning with some residual precipitation possibly lingering in
the far southeast CWA. H850 temps drop to +15 to +17C in the wake
of this system for Sunday, but by Sunday night the lower
tropospheric ridge will push east of the region and allow WAA to
overspread NE Kansas once again.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CDT Sat Jun 30 2018

The upcoming week features a return of hot summer temperatures
and few chances of precipitation.

The upper tropospheric ridge slowly retrogrades westward over the
course of the week; its centroid shifting from the southeast U.S.
to the Four Corners region by the end of the week. This will
result in highs hanging around the 90 to 95 degree mark and heat
indices in the 100-105 degree range. Any precip chances come later
in the week and are low/ill-timed at best.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Jun 30 2018

Showers and thunderstorms are expected to develop late this
afternoon and persist through the overnight. Any showers and
storms during the afternoon/evening will likely be more scattered,
with the best chance for widespread restrictions coming
overnight. Winds will be from the south at 10 to 20 kts today,
veering to the northwest Sunday morning as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for KSZ011-
012-022>024-026-036-038>040-055-056-059.

Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021-
034-035-037-054-058.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jun 30, 2:36 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 PM CDT Sat Jun 30 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Hot and humid conditions will continue today. An Excessive Heat
Warning and a Heat Advisory are in effect through late this
afternoon for heat indices of 101 to 109 degrees.

There is a slight risk for severe storms this afternoon through
tonight across north central and northeast Kansas. The main
hazards with any storms will be damaging wind gusts and heavy
rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 30, 2:53 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
353 PM CDT SAT JUN 30 2018

KSZ009-010-021>023-302115-
Clay-Pottawatomie-Riley-Washington-Marshall-
353 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leonardville, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Riley, Leonardville, Olsburg, Randolph and Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3959 9649 3923 9678 3932 9706 3971 9692
TIME...MOT...LOC 2052Z 206DEG 26KT 3936 9688

Baerg
Special weather statement, Jun 30, 3:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
432 PM CDT SAT JUN 30 2018

KSZ010-022-023-302200-
Pottawatomie-Riley-Marshall-
432 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHWESTERN POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL
500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Olsburg and Randolph.

LAT...LON 3963 9648 3934 9653 3935 9675 3963 9677
TIME...MOT...LOC 2132Z 188DEG 22KT 3939 9666

Baerg

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
June 30, 3:40 PM CST to 3:41 PM CST
Where
Pottawatomie County, 3.38 mi SW of Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.370, -96.470

Estimated wind gust.

Thunderstorm Wind, Marshall

When
June 30, 3:53 PM CST to 3:54 PM CST
Where
Marshall County, 3.49 mi SW of Irving
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -96.620

Estimated wind gust.

Thunderstorm Wind, Nemaha

When
June 30, 4:26 PM CST to 4:27 PM CST
Where
Nemaha County, 3.8 mi SSW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -96.210

Estimated wind gust.

Thunderstorm Wind, Marshall

When
June 30, 4:30 PM CST to 4:31 PM CST
Where
Marshall County, 0.69 mi S of Summerfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.990, -96.350

A portion of a roof on a home was blown off. 3 to 5 power poles were down as well.

Thunderstorm Wind, Nemaha

When
June 30, 4:40 PM CST to 4:41 PM CST
Where
Nemaha County, 1.73 mi WNW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -96.210

Estimated wind gust.

Thunderstorm Wind, Jackson

When
June 30, 4:50 PM CST to 4:51 PM CST
Where
Jackson County, 0.69 mi S of Holton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.460, -95.750

Tree blown down, size was unknown.

Thunderstorm Wind, Brown

When
June 30, 5:08 PM CST to 5:09 PM CST
Where
Brown County, 6.91 mi W of Mercier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.700, -95.730

Estimated wind gust.

Thunderstorm Wind, Jackson

When
June 30, 5:08 PM CST to 5:09 PM CST
Where
Jackson County, 3 mi ENE of Soldier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.550, -95.920

Tree limbs down, size was unknown.

Thunderstorm Wind, Brown

When
June 30, 5:43 PM CST to 5:44 PM CST
Where
Brown County, 0.53 mi E of Everest
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.680, -95.420

Estimated wind gust.

Thunderstorm Wind, Douglas

When
June 30, 6:01 PM CST to 6:02 PM CST
Where
Douglas County, 0.69 mi S of Lawrence Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.010, -95.220

Thunderstorm Wind, Douglas

When
June 30, 6:05 PM CST to 6:06 PM CST
Where
Douglas County, 0.69 mi S of Lawrence Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.010, -95.220

Thunderstorm Wind, Douglas

When
June 30, 6:05 PM CST to 6:06 PM CST
Where
Douglas County, 1.38 mi N of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -95.180

Tree limbs down, size unknown.

Thunderstorm Wind, Douglas

When
June 30, 6:43 PM CST to 6:44 PM CST
Where
Douglas County, 2.76 mi S of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.910, -95.100

Estimated wind gust.

Hail, Marshall

When
June 30, 8:03 PM CST to 8:04 PM CST
Where
Marshall County, 0.53 mi W of Bremen
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.900, -96.790

Hail, Marshall

When
June 30, 8:05 PM CST to 8:06 PM CST
Where
Marshall County, 1.48 mi NNE of Bremen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.920, -96.770

Thunderstorm Wind, Coffey

When
June 30, 8:07 PM CST to 8:08 PM CST
Where
Coffey County, 2.76 mi N of Aliceville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.190, -95.550

Large tree limb fell on a home, the size was unknown.

Thunderstorm Wind, Anderson

When
June 30, 8:30 PM CST to 8:31 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.280, -95.240

Large tree down in the city of Garnett. These winds occurred on an outflow boundary.

Thunderstorm Wind, Shawnee

When
June 30, 8:45 PM CST to 8:46 PM CST
Where
Shawnee County, 2.96 mi SSE of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -95.660

A 20 inch diameter tree limb fell on a house and took a power line down.

Thunderstorm Wind, Douglas

When
June 30, 8:55 PM CST to 8:56 PM CST
Where
Douglas County, 2.77 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -95.280

Small tree limbs were reported down.

Thunderstorm Wind, Jefferson

When
June 30, 9:03 PM CST to 9:04 PM CST
Where
Jefferson County, 1.07 mi E of Williamstown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.070, -95.310

Multiple tree limbs were down.

Thunderstorm Wind, Douglas

When
June 30, 9:03 PM CST to 9:04 PM CST
Where
Douglas County, 2.14 mi SSE of Lake View
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.990, -95.270

Estimated wind gust.

Thunderstorm Wind, Jefferson

When
June 30, 9:13 PM CST to 9:14 PM CST
Where
Jefferson County, 2.25 mi WSW of Mc Louth
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.190, -95.260

Significant damage at a farm, including ripped off sheet metal. 1 to 2 inch diameter limbs also snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771308, 771309, 771310, 771312, 771315, 771314, 771316, 771317, 771318, 771319, 771321, 771322, 771323, 771325, 771324, 771328, 771331, 771332, 771333, 771334, 771335, 771336.